On behalf of Perrotta, Lamb & Johnson, LLC posted in blog on Wednesday, March 21, 2018.
People who have dementia and are in a nursing home may be at higher risk of being over medicated. For example, in one Kansas facility in 2017, the director of the home said that it had been "like a death prison." Half of the residents were reportedly taking anti-psychotics, but the staff cut these medications by half over six months. The director noted that only 10 percent of the patients actually had a mental illness.
Why does this happen? What are the signs that a loved one could be over medicated?
A preference for docile patients
It usually comes down to the fact that over medicated patients are more sedate and docile. This can be an "easy" solution for understaffed facilities that lack the personnel to safely monitor each resident. Rather than explore other, legal alternatives, the facility simply gives the residents medication that has not been approved for their use.
However, the alternatives can be just as effective and easy. Nursing homes can start music therapy and pet therapy programs and exercise programs, develop better routines for residents and provide a range of activities. Yes, it is somewhat more work than giving medications, but it is still relatively easy, not to mention much safer and 100 percent legal.
Lack of consequences
Another reason that some nursing homes seem to have little qualms about freely dispensing antipsychotics is that there likely will be no serious consequences, if any. Even when a nursing home gets a citation, the odds of a penalty that means anything are low.
The telltale signs and effects
The signs that nursing home staff are over medicating a resident include incoherence, sleeping a lot (lethargy) and little or no memory. There is an increased death risk for people with dementia as well. Also, over medication over a long period of time can lead to stroke, heart attack and addiction. While symptoms such as memory issues and incoherence can already be present to some degree in dementia patients, the changes can be obvious.